Thunderstorm Wind, Seward
- When
- May 7, 4:17 PM CST
- Where
- Seward County, 1.38 mi S of (Lbl)liberal Arpt
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 37.030, -100.970
Liberal airport.
A surface boundary along the Oklahoma state line and mainly in the panhandle of Oklahoma extended from a low centered over southeastern Colorado. All the cells stayed on the Oklahoma side but outflow boundaries extended far enough north to have a 59 mph wind gust at Liberal.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
A surface boundary along the Oklahoma state line and mainly in the panhandle of Oklahoma extended from a low centered over southeastern Colorado. All the cells stayed on the Oklahoma side but outflow boundaries extended far enough north to have a 59 mph wind gust at Liberal.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 7, 2:13 PM CST, 2 hours 4 minutes earlier.
Area Forecast Discussion National Weather Service Dodge City KS 313 PM CDT Fri May 7 2021 .SHORT TERM...(This evening through Saturday) Issued at 305 PM CDT Fri May 7 2021 Models show a swath of increasing MLCAPE over the southwest counties, mainly south of Highway 400, of up to around 1500 j/kg by this time, as convective elements are already beginning to develop east of the I-25 corridor. Several runs of the HRRR have been consistent in developing the high LCL convection to around Elkhart as early as 3 pm, and more or less driving clusters of storms eastward through about Meade county by 00Z with localized downbursts, in most cases, south of the state line. Some HRRR runs have produced the best severe downbursts later temporally than any of the earlier runs, much farther east over the Comanche and Barber county areas in the mid evening. Widespread outflow over the southwest counties will race northward cooling temps off more rapidly than the typical diurnal curve this evening. Temperatures should fall to the mid and upper 50s over the southwest counties while remaining summer like the southeast counties as convection would be yet to arrive if at all. Little overall change in the expectations for Saturday other than a trend for the risk areas to be pulled farther westward for hail, wind as well as 2/5% tornado risk areas. The left front exit region of a southern high plains upper jet will provide ample upper flow for strengthening of a weak prefrontal 850-surface layer low pressure during the afternoon. The setup is essentially a dryline/cold front intersection over our easternmost counties, where with potential for e all modes can be possible. and less of a tornado threat farther west where storms may even be post frontal. .LONG TERM...(Saturday night through Friday) Issued at 305 PM CDT Fri May 7 2021 The surface front plunges clear through the area by early evening saturday, and the rest of the forecast period through mid week is a trending colder forecast. Synoptic scale cyclonic flow covers the entire western 2/3rds of the country on Sunday, while a polar low over eastern canada draws cool air over the upper Midwest and Plains though Tuesday. Fast upper flow, with probably a number of embedded waves should transverse our region , bringing low CAPE setup showers and thunderstorms initially on Monday/Monday night, with perhaps subsequent rounds though mid week as the upper trough shifts eastward and northwest flow aloft becomes established over Kansas. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1130 AM CDT Fri May 7 2021 Convective development is likely, developing west of Elkhart early this afternoon in an areas of surface heating and convergence before spreading eastward. HRRR model and other CAMS have continued to develop the individual cells into a high lcl environment cluster of storms, which the farthest southern tier of KS counties would like be on the northern fringe of the clusters beginning around 20Z near elkhart and last as late as 01z or so, well east of Liberal. Therefore the risk of brief severe wind gusts/heavy rain/lightning at the Liberal terminal this afternoon is much better than average. Look for brief drops to 1/2sm in heavy rain and ceilings near 5000ft with the convection. && .PRELIMINARY POINT TEMPS/POPS... DDC 57 90 47 66 / 0 20 30 0 GCK 55 89 45 65 / 0 30 30 0 EHA 56 91 46 69 / 20 10 20 10 LBL 55 92 46 69 / 30 10 20 0 HYS 53 85 45 62 / 0 40 50 10 P28 58 90 53 68 / 40 10 20 0 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Russell LONG TERM...Russell AVIATION...Russell
Hazardous Weather Outlook National Weather Service Dodge City KS 336 AM CDT Fri May 7 2021 KSZ030-031-043>046-061>066-074>081-084>090-081000- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 336 AM CDT Fri May 7 2021 /236 AM MDT Fri May 7 2021/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- There will be a chance for strong to severe thunderstorms late this afternoon and early this evening. The main hazards from these storms today will be quarter to near ping pong ball size and wind gusts of 60 mph. Gusty winds and low afternoon relative humidity values will produce elevated to near critical fire weather conditions west of a Garden City to Liberal line. Day 1 Hazards ------------- * Hail: Limited risk * Thunderstorm wind damage: Limited risk * Lightning: Limited risk * Non-thunderstorm wind: Limited risk * Fire weather: Significant risk .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Days 2-7 Discussion ------------------- Severe thunderstorms will be possible Saturday afternoon and early Saturday night. Hail larger than two inches, wind gusts in excess of 60 mph and heavy rainfall can be expected from the stronger storms. A few tornadoes will also be possible. Critical to near critical fire weather conditions will be possible Saturday afternoon west of a Garden City to Liberal line. Days 2-7 Hazards ---------------- * Saturday - Flooding: Limited risk - Lightning: Limited risk - Severe thunderstorm: Limited risk - Non thunderstorm wind: Limited risk - Fire weather: Extreme risk * Sunday - Lightning: Limited risk - Non thunderstorm wind: Limited risk - Fire weather: Elevated risk * Monday - Lightning: Limited risk - Non thunderstorm wind: Limited risk * Tuesday - Lightning: Limited risk - Non thunderstorm wind: Limited risk * Wednesday - Non thunderstorm wind: Limited risk * Thursday - Non thunderstorm wind: Limited risk - Fire weather: Elevated risk .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed after 3 pm this afternoon...mainly south of a Johnson City to Sublette line. && For more details visit our webpage https://weather.gov/crh/ghwo?sid=ddc
Special Weather Statement National Weather Service Dodge City KS 223 PM CDT Fri May 7 2021 KSZ084-072015- Morton KS- 223 PM CDT Fri May 7 2021 ...SIGNIFICANT WEATHER ADVISORY FOR MORTON COUNTY UNTIL 315 PM CDT... At 223 PM CDT, Doppler radar was tracking a strong thunderstorm 11 miles west of Elkhart, moving northeast at 30 mph. Penny size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Elkhart, Richfield and Wilburton. LAT...LON 3721 10204 3735 10177 3699 10158 3699 10204 TIME...MOT...LOC 1923Z 244DEG 26KT 3704 10210 UMSCHEID
Special Weather Statement National Weather Service Dodge City KS 434 PM CDT Fri May 7 2021 KSZ085-086-072215- Seward KS-Stevens KS- 434 PM CDT Fri May 7 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SEWARD AND STEVENS COUNTIES UNTIL 515 PM CDT... At 432 PM CDT, Doppler radar was tracking strong thunderstorms along a line extending from near Turpin to 6 miles northeast of Hough. These storms are expected to remain just south of the Oklahoma border, however very strong south winds from the outflow of these storms will push north across portions of Seward and Stevens County. Wind gusts to 55 mph will be possible in these areas, including Liberal. Expect some blowing dust as well across open areas. Locations impacted include... Liberal, Hugoton, Kismet, Woods, Feterita and Hayne. LAT...LON 3700 10155 3727 10151 3722 10064 3700 10077 TIME...MOT...LOC 2132Z 197DEG 10KT 3690 10081 3696 10151 UMSCHEID
The Dodge City radar (KDDC), 120 km away, was scanning. The volume nearest the first event began at 22:14 UTC.
1 thunderstorm wind. Local standard time, as filed.
Liberal airport.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2021Every state in 2021This day in weather historyWarnings in Kansas, May 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 963456.